Michigan, 2005

High Wind in Michigan, November 6, 2005

November 6, 2005 · NWS DTX · 15 events in 15 counties and zones

A deep and rapidly intensifying November storm system moved North-NorthEast through Southeast Lower Michigan during the morning. High winds along the associated cold front knocked down trees leading to widespread power outages.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.2 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A deep and rapidly intensifying November storm system moved North-NorthEast through Southeast Lower Michigan during the morning. High winds along the associated cold front knocked down trees leading to widespread power outages. Winds were sustained out of the southwest at 30 to 40 mph with gusts as high as 60 mph from mid to late morning, becoming more westerly during the early afternoon. The highest winds occurred between 1000 EST and 1400 EST, taking their toll on trees still laden with the season's dying leaves. Street signs were toppled, traffic lights were sent spinning, and power lines were split. Many streets and roads had to be temporarily closed until trees blocking the way could be cleared. Utility companies reported approximately 200,000 customers lost power in Southeast Lower Michigan...with the majority of the outages occurring across Oakland and Wayne counties. Particularly hard hit were densely populated communities with mature trees like Detroit, Livonia, Westland, and Taylor. Property damage (mostly minor) was estimated at 4.2 million dollars. There were no reported deaths or injuries with this event. At least one business caught fire from downed power lines. Here are some official wind gusts recorded across the region. Detroit Metro, 55 MPH.Ypsilanti, 54 MPH.Pontiac, 49 MPH.Monroe, 49 MPH.Detroit City, 48 MPH.Troy, 47 MPH.Flint, 46 MPH.Mt Clemens, 46 MPH.Ann Arbor, 45 MPH.Howell, 45 MPH.Saginaw, 45 MPH.Bad Axe, 45 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 6, 6:34 AM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 6, 6:34 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
634 AM EST SUN NOV 6 2005

.AVIATION...

LINE OF SHOWERS IS QUICKLY MOVING OFF TO THE EAST. HAD SOME WIND
GUSTS OVER 30KTS WITH SOME OF THESE SHOWERS. WIND GUSTS WILL BRIEFLY
SUBSIDE AFTER THESE SHOWERS PASS. THE WINDS WINDS WILL STEADILY
INCREASE DURING THE REST OF THE MORNING. THE STRONGEST WINDS ARE
EXPECTED TO MOVE THROUGH BETWEEN 15Z AND 18Z...AS COLD AIR ADVECTION
BEGINS ACROSS SE MICHIGAN. MODEL SOUNDINGS INDICATE THE POTENTIAL
FOR AT LEAST 40 TO 45 KT GUSTS BY AFTERNOON. A LOOK UPSTREAM ALSO
SHOWS MVFR CEILINGS RAPIDLY APPROACHING WITHIN THE WRAP AROUND
MOISTURE FROM THE STRENGTHENING LOW PRESSURE OVER NW LOWER MICHIGAN.

&&

.SHORT TERM...TODAY AND TONIGHT

THE WATER VAPOR LOOP SHOWS A POTENT SHORT WAVE TROUGH OVER THE
MISSISSIPPI VALLEY. ASSOCIATED WITH THIS WAVE IS A SURFACE
LOW...ANALYZED AT 997MB NEAR CHICAGO PER 07Z SURFACE ANALYSIS. THE
ASSOCIATED WARM FRONT IS LIFTING NORTH ACROSS THE SAGINAW VALLEY.
TEMPS HAVE ACTUALLY RISEN SEVERAL DEGREES WITHIN THE WARM SECTOR.
EXPECT TEMPS WILL BE IN THE LOWER 60S ACROSS MOST OF THE FORECAST
AREA AS THE WARM FRONT LIFTS NORTH. THE WIDESPREAD RAINFALL THAT
PLAGUED THE SAGINAW VALLEY AND THUMB THROUGH MUCH OF THE NIGHT HAS
LIFTED NORTH INTO NORTHERN LOWER MICHIGAN. THERE IS STILL AN AREA OF
WIDESPREAD SHOWERS AND THUNDERSTORMS AHEAD OF THE SURFACE COLD
FRONT... EXTENDING FROM SW LOWER MICHIGAN TO EASTERN INDIANA AS OF
07Z. STILL EXPECT THIS AREA OF SHOWERS AND THUNDERSTORMS TO MOVE
ACROSS SOUTHEAST MICHIGAN EARLY THIS MORNING. THE MAIN CONCERN WITH
THIS STORMS SYSTEM WILL CONTINUE TO BE THE STRONG WINDS. THE HIGH
WIND WATCH WAS UPGRADED TO A HIGH WIND WARNING LAST EVENING. LOOKING
AT THE 00Z GUIDANCE... THIS WARNING STILL LOOKS JUSTIFIED.

THE UPPER WAVE WILL LIFT ACROSS LOWER MICHIGAN TODAY AND BECOME
NEGATIVELY TILTED. THIS WILL ALLOW THE SURFACE LOW TO CONTINUE TO
DEEPEN AS IT MOVES ACROSS THE STATE. THE 00Z MODEL SUITE ARE IN
RATHER GOOD AGREEMENT ON THE TRACK OF THE LOW. EXPECT THE LOW TO
LIFT ACROSS CENTRAL MICHIGAN THIS MORNING... THEN ACROSS NORTHERN
LAKE HURON EARLY THIS AFTERNOON. THE GFS SOLUTION IS THE WEAKEST
WITH THE SURFACE LOW. THE GFS INITIALIZED THE UPPER JETS ACROSS THE
REGION TOO WEAK. OVERALL THE NAM DID A GOOD JOB INITIALIZING THE
UPPER JET IN THE REGION AND THUS SEEMS TO HAVE A GOOD HANDLE ON THE
JET COUPLING ONGOING ACROSS THE WESTERN LAKES. DESPITE THIS FACT...
PREFERENCE IS ACTUALLY TOWARD A DEEPER LOW THAN WHAT THE NAM SHOWS.
THE CURRENT STRENGTH OF THE LOW SUPPORTS THIS. SO PREFER TO LEAN
TOWARD THE UKMET/WRFXX WHICH SHOW THE LOW DEEPENING TO 987MB BY THE
TIME IT MOVES NE OF LAKE HURON.

IT LOOKS AS THOUGH THERE MAY BE A SEVERE WEATHER THREAT EARLY THIS
MORNING ASSOCIATED WITH THE CONVECTION UPSTREAM. 06Z PROFILER IN
INDIANA SHOWED 60KTS AT 850MB...CONFIRMING THE NAM MODEL WIND
FIELDS. DESPITE GENERAL WEAK INSTABILITY /0-3KM MOST UNSTABLE CAPE
ONLY AROUND 500 J/KG AT BEST THIS MORNING/...IT WILL NOT TAKE MUCH
FOR CONVECTION TO TAP INTO 50KTS JUST 2K FEET OFF THE SURFACE. SINCE
SURFACE TEMPS ARE IN THE LOWER 60S ACROSS MOST OF THE AREA... DO NOT
EXPECT MUCH OF A SURFACE STABLE LAYER TO PREVENT DOWNBURST FROM
REACHING THE SURFACE. SO WILL HAVE TO WATCH FOR SOME ISOLATED
DAMAGING WIND GUSTS WITH EARLY MORNING CONVECTION.

THE NEXT CONCERN IS WITH THE SURFACE COLD FRONT WHICH MOVES ACROSS
SOUTHEAST MICHIGAN BETWEEN 15Z AND 18Z TODAY. MODELS CONTINUE TO
SHOW A VERY STRONG ISALLOBARIC COMPONENT TO THE WIND WITH THIS
FRONT. CROSS SECTION OF POTENTIAL TEMPERATURE AND OMEGA ALSO
SUGGESTS GOOD DOWNWARD MOMENTUM TRANSPORT IN SUBSIDENCE ALONG THIS
FRONT. STRONG COLD AIR ADVECTION THROUGH THE AFTERNOON WILL ALSO
DEEPEN THE MIXED LAYER. NAM MODEL CONTINUES TO SHOW 50 TO 55KTS IN
THE MIXED LAYER THROUGH THE AFTERNOON AND INTO THE EARLY EVENING.
WILL THUS CONTINUE THE HIGH WIND WARNING AND MENTION WIND GUSTS TO
60 MPH POSSIBLE THROUGH THE AFTERNOON. BASED ON THE SLOWER TRENDS
WITH THE SURFACE LOW... WILL EXTEND THE WARNING TO 01Z TONIGHT.
WINDS SHOULD THEN RAPIDLY DECREASE THROUGH THE NIGHT. AS FOR THE
MARINE... WILL KEEP STORM WARNINGS GOING THROUGH THE DAY. BASED ON
THE TRACK OF THE LOW... THE STRONGEST WINDS ON THE OPEN WATERS OF
LAKE HURON SHOULD ACTUALLY ARRIVE THIS EVENING.

&&

.LONG TERM...

LATEST WATER VAPOR IMAGERY AND 00Z RAOBS INDICATING AN UPPER LOW
JUST OFF THE NORTH COAST OF BRITISH COLUMBIA. ASSOCIATED SHORTWAVE
TROUGH WAS DIGGING SOUTHEAST TOWARD THE PACIFIC NORTHWEST COAST.
MEANWHILE...A SHEARED OUT SOUTHERN STREAM UPPER LOW WAS LOCATED IN
THE PACIFIC AT ROUGHLY 32 N 138 W. A LITTLE UNCERTAINLY STILL
EXISTS FOR THE MID WEEK STORM. HOWEVER...MODEL TRENDS HAVE BECOME
APPARENT (ESPECIALLY 00Z GFS/CANADIAN/NAM)...AND THAT IS THE
DIRECTION I AM HEADED. IT APPEARS THE ENERGY OFF THE BRITISH
COLUMBIA COAST WILL SPLIT IN TWO. PART OF THE ENERGY....COUPLED WITH
THE SOUTHERN STREAM WAVE WILL LEAD TO A CUT OFF UPPER LOW OVER
SOUTHERN CALIFORNIA BY TUESDAY. MEANWHILE...THE NORTHERN STREAM
ENERGY/SHORTWAVE LOOKS TO BE RATHER PROGRESSIVE...TRACKING INTO
ONTARIO ON WEDNESDAY. THUS...IT APPEARS THERE WILL NOT BE MUCH UPPER
LEVEL FORCING OVER SOUTHERN LOWER MICHIGAN WHEN THE COLD FRONT COMES
THROUGH SOMETIME ON WEDNESDAY. DESPITE THE LACK OF UPPER LEVEL
SUPPORT...STILL PLENTY OF LOW LEVEL MOISTURE OUT AHEAD OF THE
FRONT...HELPING TO DESTABILIZE THE ATMOSPHERE...WITH THE SHOWALTER
INDEX STILL PROGGED TO GO NEGATIVE PER 00Z GFS. GFS IS ALSO
INDICATING SOME WARM/DRY MID LEVELS...WHICH MAY CAP ACTIVITY. WILL
BE MAINTAINING THE 50 POP...BUT THE SEVERE THREAT APPEARS TO BE
MINIMAL.

DEEPENING SURFACE LOW TO TRACK INTO NORTHERN QUEBEC WEDNESDAY NIGHT.
NO SIGNIFICANT WIND CONCERNS AS THE TIGHT GRADIENT IS WELL TO OUR
NORTH. TOUGH TO GAUGE EXACTLY HOW MUCH COLD AIR ADVECTION WILL TAKE
PLACE THIS FAR SOUTH. NONE-THE-LESS...WITH SURFACE HIGH PRESSURE
SETTLING OVER SOUTHERN LOWER MICHIGAN BY THURSDAY EVENING...THINKING
WE HAVE A GOOD SHOT AT MINS IN THE 20S UNDER MOSTLY CLEAR SKIES
FRIDAY MORNING. WILL ONLY BE LOWERING TEMPS BY 3 DEGREES
HOWEVER...INTO THE LOWER 30S (NORMAL). TIMING IS STILL
SUBJECT TO CHANGE...AS THE HIGH MAY SLIDE SOUTH TOO QUICKLY. THATS
ABOUT IT...JUST MADE SOME OTHER MINOR TWEAKS TO THE REST OF THE
FORECAST.

&&

.AVIATION...

BUSY FORECAST WITH STRONG STORM WINDING UP TO OUR WEST/NORTHWEST
OVER THE NEXT 24 HOURS. FIRST...PERIODIC SHOWERS/THUNDERSTORMS ARE
EXPECTED OVERNIGHT INTO EARLY SUNDAY MORNING AS STRONG LIFT EDGES
INTO THE AREA IN ADVANCE OF THIS STORM...AND THEN VERY STRONG COLD
FRONT RACES INTO THE AREA JUST AFTER DAWN. PERIODIC SHRAS/TRSAS
SHOULD CONTINUE TO TRAVERSE KMBS AND PROBABLY KFNT OVERNIGHT AND
WILL MAINTAIN THAT IDEA. IN KDTW/KDET...ACTIVITY WELL TO THE WEST
WILL TAKE SOME TIME TO ARRIVE...AND WILL DELAY ONSET OF ANYTHING
SIGNIFICANT UNTIL 09Z (INCLUDING THE MVFR CEILINGS).

THEREAFTER...WINDS BECOME THE BIG STORY AS SOUTHWEST WINDS ALONG AND
BEHIND COLD FRONT KICK IN ON SUNDAY MORNING IN THE 25-40 KNOT RANGE
AND THEN PEAK OUT DURING THE AFTERNOON AS LOW WRAPS UP ACROSS
NORTHERN LOWER MICHIGAN AND DAYTIME MIXING IS MAXIMIZED. WILL PEAK
THE FORECAST AT ALL SITES THIS AFTERNOON AT SUSTAINED 30 KNOTS WITH
GUSTS TO 45 KNOTS. STILL WOULD NOT BE TOO SURPRISED TO SEE HIGHER
GUSTS FOR A FEW HOURS DURING THE MID AFTERNOON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-
     MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-
     MIZ076-MIZ082-MIZ083...9 AM SUNDAY TO 6 PM SUNDAY.

LAKE HURON...STORM WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO
     PORT HURON INCLUDING SAGINAW BAY-LHZ462-LHZ463- LHZ464 UNTIL
     MIDNIGHT MONDAY.

LAKE ST CLAIR...STORM WARNING...LCZ460 UNTIL MIDNIGHT MONDAY.

MI WATERS OF LAKE ERIE...STORM WARNING...LEZ444 UNTIL 4 PM
SUNDAY.

&&

AVIATION.....CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....SF
Hazardous weather outlook, Nov 6, 7:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
710 AM EST SUN NOV 6 2005

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070930-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
LENAWEE-MONROE-
710 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY. PLEASE REFER TO THE LATEST
URGENT WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AS
ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...REPORTS OF WIND GUSTS
AND RESULTANT DAMAGE WOULD BE APPRECIATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-070930-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
710 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE
MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

STORM WARNINGS ARE IN EFFECT FOR ALL MARINE AREAS. PLEASE REFER TO
THE LATEST MARINE FORECASTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY AS
ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...WIND REPORTS WOULD BE GREATLY APPRECIATED.

BGM

HTTP://WEATHER.GOV/DETROIT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Huron

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Huron forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Genesee

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Genesee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

High Wind, Lapeer

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Lapeer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

High Wind, Livingston

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Macomb

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Macomb forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Midland

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Midland forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

High Wind, Oakland

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Oakland forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Saginaw forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Sanilac forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, Shiawassee

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Shiawassee forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

High Wind, St. Clair

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
St. Clair forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

High Wind, Tuscola

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Tuscola forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

High Wind, Washtenaw

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Washtenaw forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

High Wind, Wayne

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Wayne forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4.2 million
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

High Wind, Monroe

When
November 6, 10:00 AM EST to 4:00 PM EST
Where
Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484125, 5484126, 5484127, 5484128, 5484129, 5484130, 5484136, 5484137, 5484138, 5484139, 5484140, 5484141, 5484142, 5484143, 5484202.